Michigan, 2004Lightning Strike in Michigan, May 9, 2004
May 9, 2004 · NWS DTX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 9, 1:25 PM EST, 7 hours 24 minutes earlier.
Area forecast discussion, May 9, 1:25 PM EST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT SUN MAY 9 2004
.DISCUSSION...
BUSY LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z.
VERY UNSTABLE AIRMASS DEVELOPING OVER SOUTHEAST MICHIGAN THIS
AFTERNOON...AS A WARM FRONT SLOWLY HEADS NORTHWARD.
SURFACE TEMPERATURES HAVE CLIMBED INTO THE 80S OVER THE NORTHERN
OHIO VALLEY...ALONG WITH DEW POINTS IN THE MID 60S. THIS HAS/WILL
ALLOW CAPES TO CLIMB TO 2000 J/KG OR BETTER.
NICE MCV EVIDENT ON SATELLITE IMAGERY APPROACHING SOUTHERN LAKE
MICHIGAN. THIS FEATURE WILL BE ENOUGH TO FIRE UP THUNDERSTORMS LATE
THIS AFTERNOON/EARLY EVENING AS THERE IS NO CAP PRESENT. A SUPERCELL
OR TWO POSSIBLE HERE IN SOUTHEAST MICHIGAN. WITH THE FRONTAL
BOUNDARY LINGERING NEAR THE CWA AND THE SURFACE FLOW BACKED FROM THE
EAST...THERE IS A CHANCE OF A TORNADO WITH ANY SUPERCELL.
WILL ALSO HAVE TO KEEP AN EYE OUT FOR HEAVY RAINFALL...AS AREA
RIVERS OVER THE NORTHERN HALF OF THE CWA ARE RUNNING HIGH. WITH
PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES...ANY SLOW
MOVING THUNDERSTORM(S) COULD DUMP 1 TO 2 INCHES EASILY.
TITTABAWASSEE RIVER AT MIDLAND ALREADY EXPECTED TO CREST NEAR FLOOD
STAGE TOMORROW MORNING. HEAVY RAINFALL TONIGHT COULD PUT THEM OVER
THE TOP.
POTENT NORTHERN STREAM SHORTWAVE/CLOSED LOW WILL CONTINUE TO
TRACK EAST THROUGH CENTRAL CANADA TONIGHT. THE BEST DYNAMICS WITH
THIS SYSTEM SHOULD STAY NORTH OF SOUTHERN LOWER MICHIGAN. 500 MB
HEIGHTS BASICALLY REMAIN THE SAME OVER SOUTHEAST MICHIGAN THROUGH
TOMORROW NIGHT...BEFORE RISING ON TUESDAY.
HOWEVER...THIS SYSTEM WILL DRIVE AN ACTIVE FRONTAL BOUNDARY SOUTH
THROUGH THE LOWER GREAT LAKES TOMORROW/TOMORROW NIGHT. PLENTY OF
MOISTURE AND INSTABILITY ALONG AND SOUTH OF THE FRONTAL BOUNDARY
SHOULD BE ENOUGH TO FIRE UP STORMS. K INDICES LOOK TO BE IN THE LOW
TO MID 30S FOR MUCH OF THE SHORT TERM. ONCE AGAIN...IT DOES LOOK
LIKE WE WILL HAVE A SHOT AT SEVERE WEATHER TOMORROW...AS SURFACE
BASED LIS EXPECTED TO DROP TO -5 C AND CAPES EXPECTED TO CLIMB OVER
2000 J/KG. THAT IS ASSUMING MAXES CLIMBING INTO THE LOWER 80S WITH
SURFACE DEW POINTS IN THE MID 60S. BOTH THOSE PARAMETERS LOOK
REASONABLE. LOOKS LIKE NO CAP TO PREVENT STORMS FROM DEVELOPING. THE
WIND FIELDS DO NOT LOOK ALL THAT IMPRESSIVE AS THE STRONGER
WESTERLIES REMAIN OVER THE NORTHERN GREAT LAKES AND THE WINDS LOOK
TO BE UNIDIRECTIONAL. NONE-THE-LESS...THE GOOD INSTABILITY IS ENOUGH
TO MENTION THE POSSIBILITY OF SEVERE STORMS.
FOR MONDAY NIGHT...UPPER LEVEL CONFLUENT FLOW OVER THE NORTHERN
LAKES/SOUTHERN ONTARIO ALLOWS SURFACE HIGH TO BUILD IN. THE QUESTION
IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY SAG BEFORE THE FRONT
BECOMES PARALLEL TO FLOW? TOUGH CALL...BUT ALL SHORT TERM MODELS
SHOWING THE SURFACE BOUNDARY REACHING OR PUSHING JUST SOUTH OF THE
SOUTHERN MICHIGAN BORDER BY 12Z TUESDAY. BEYOND THAT...ETA AND GFS
DIVERGE SIGNIFICANTLY...AS GFS CONTINUES TO DRIVE THE FRONT
SOUTH...WHILE ETA INDICATES THE FRONT REMAINING NEARLY STATIONARY OR
RETURNING NORTHWARD. UKMET SEEMS LIKE A GOOD COMPROMISE AS FRONTAL
BOUNDARY EXPECTED TO LINGER ACROSS EXTREME NORTHERN INDIANA/OHIO ON
TUESDAY. PLAN ON STICKING CLOSE TO THE CURRENT FORECAST IN THE
GRIDS...BUT WILL BUMP POPS UP NEAR THE OHIO BORDER.
BANKING ON ACTIVITY TO BECOME CAPPED BY TUESDAY NIGHT...AS HEIGHTS
RISE. STILL MAY NEED TO ACCOUNT FOR A CHANCE EARLY DURING THE EARLY
EVENING FROM ANY LEFTOVER DAYTIME ACTIVITY. LOW LEVEL JET REALLY
GETS GOING OVER THE NORTHERN MISSISSIPPI VALLEY TUESDAY NIGHT.
HOPEFULLY WE WILL NOT HAVE TO WORRY ABOUT ANY MCSS ROLLING INTO
LOWER MICHIGAN WEDNESDAY MORNING.
&&
.EXTENDED...
BIG PATTERN SHIFT AS AMPLIFYING TROUGH DEVELOPS ACROSS THE WESTERN
THIRD OF THE CONUS...WITH A CORRESPONDING LARGE UPPER LEVEL RIDGE
DEVELOPING OVER THE EAST COAST. IT LOOKS LIKE LOWER MICHIGAN WILL
BE UNDERNEATH THE RIDGE AXIS FOR THE FIRST PART OF THE EXTENDED
(TUESDAY/WEDNESDAY)...BEFORE THE LONGWAVE TROUGH OVER THE WESTERN
CONUS SLOWLY SPREADS TOWARD/INTO THE CENTRAL CONUS. WILL BE CARRYING
MUCH ABOVE NORMAL TEMPS (5+ DEGREES) FOR WEDNESDAY/THURSDAY
TIMEFRAME. SIGNIFICANT DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS
BY DAYS 6 AND 7 ON AMPLITUDE. OPERATIONAL 00Z GFS TENDING FOR THE
FLOW TO BECOME MORE ZONAL BY THE WEEKEND. MEANWHILE...EUROPEAN
MODEL...REMAINS AMPLIFIED WITH THE ROCKIES LONGWAVE TROUGH RIGHT
INTO THE WEEKEND. PER HPC...FAVOR MORE OF A AMPLIFIED PATTERN INTO
THE WEEKEND. WILL GENERALLY FOLLOW THE 00Z ETAXX WHICH SEEMS LIKE A
GOOD COMPROMISE BETWEEN THE EUROPEAN/CANADIAN AND GFS. AS USUAL FOR
DAYS 6 AND 7...CONFIDENCE SOMEWHAT LOW...WILL NOT STRAY TOO FAR
FROM NORMAL (HIGHS NEAR/LOWER 70S...LOWS IN UPPER 40S/NEAR 50).
&&
.DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z.
&&
SF
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 8, 8:51 PM EST, 23 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
951 PM EDT SUN MAY 8 2004
MIZ060>063-068>070-075-076-082-083-101200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-
WAYNE-SHIAWASSEE-ST. CLAIR-
951 PM EDT SUN MAY 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.
.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS WILL BECOME SCATTERED OVERNIGHT.
HOWEVER...SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. THE
THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...
WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING...MAINLY FOR THE
METRO DETROIT REGION AND NEAR THE OHIO BORDER. THE THUNDERSTORMS
OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUST TO 35 MPH AND PEA
SIZE HAIL. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY...WITH
THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT MOVING INTO THE AREA. A FEW OF
THESE THUNDERSTORMS MAY LINGER INTO TUESDAY...SOUTH OF INTERSTATE 69.
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER
COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT
MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING.
MIZ047>049-053>055-101200-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
951 PM EDT SUN MAY 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND NORTHERN
THUMB.
.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL COME TO AN END
OVERNIGHT. SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. HOWEVER ANY
THUNDERSTORM THAT DOES MOVE THROUGH THE AREA...WILL CONTINUE TO
PRODUCE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE SOME MINOR
LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING AS A COLD FRONT
PUSHES SOUTH THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE
WEATHER WITH THIS ACTIVITY DURING THE AFTERNOON AND EARLY EVENING
HOURS...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER
COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT
MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING.
SF/RBP
In the hours before
Local storm report, May 9, 5:29 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
629 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 NE ONSTED 42.05N 84.14W
05/09/2004 0.75 INCH LENAWEE MI TRAINED SPOTTER
0617 PM TSTM WND GST 3 S SOUTH LYON 42.42N 83.65W
05/09/2004 60 MPH WASHTENAW MI TRAINED SPOTTER
&&
GSSSpecial weather statement, May 9, 7:00 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT SUN MAY 9 2004
MIZ047>049-053>055-100015-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
800 PM EDT SUN MAY 9 2004
SEVERE THUNDERSTORM WATCH NUMBER 170 HAS BEEN ALLOWED TO
EXPIRE FOR THE FOLLOWING COUNTIES...
BAY...HURON...MIDLAND...SAGINAW...SANILAC...AND TUSCOLA.
SF
Local storm report, May 9, 7:48 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
848 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 2 N ANN ARBOR 42.30N 83.73W
05/09/2004 WASHTENAW MI TRAINED SPOTTER
NUMEROUS TREES DOWN
0630 PM TSTM WND DMG 5 S SOUTH LYON 42.39N 83.65W
05/09/2004 WASHTENAW MI TRAINED SPOTTER
SIX INCH DIAMETER TREES DOWN
&&
GSSSpecial weather statement, May 9, 8:36 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
936 PM EDT SUN MAY 9 2004
MIZ060>063-068>070-075-076-082-083-100210-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
ST. CLAIR-WASHTENAW-WAYNE-
936 PM EDT SUN MAY 9 2004
SEVERE THUNDERSTORM WATCH NUMBER 175 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...
GENESEE...LAPEER...LENAWEE...LIVINGSTON...MACOMB...MONROE...
OAKLAND...SHIAWASSEE...ST. CLAIR...WASHTENAW...WAYNE.
RBP
Lightning, Oakland
- When
- May 9, 8:49 PM EST
- Where
- Oakland County, Troy
- Reported by
- NEWSPAPER
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
Lightning stuck a home in the 300 block of Aspinwall. Fire officials found charred wood and burnt insulation in the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 9 to 10, 20042 deaths · $5.5 million · 1 event
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Michigan, May 9 to 10, 2004$600,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Tornado in Minnesota, May 9, 2004$20,000 · F1 · 1 event
- Flash Flooding and Flood in Michigan, May 9 to 10, 2004$42,000 · 5 events
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399741.